Alert archive / Colorado / Red Flag Warnings in 2017
Red Flag Warning 5, NWS Grand Junction, CO
NWS Grand Junction, CO issued this red flag warning at Apr 22, 2017, 2:38 AM MDT for 9 counties in Colorado. It took effect at Apr 23, 2017, 1:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2017, 2:38 AM MDT (08:38 UTC)
- In effect from
- Apr 23, 2017, 1:00 PM MDT
- Expired
- Apr 23, 2017, 8:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Grand Junction, CO
Counties Delta County, CO, Dolores County, CO, Garfield County, CO, La Plata County, CO, Mesa County, CO, Montezuma County, CO, Montrose County, CO, Ouray County, CO, San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 88 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 8.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 2566 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
890 WWUS85 KGJT 220838 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 238 AM MDT Sat Apr 22 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR The Lower Colorado River, Southwest Colorado and Paradox Valley areas. FIRE WEATHER ZONES 203, 207 AND 290... .Southwesterly winds will increase on Sunday ahead of an approaching storm system. These gusty southwesterly winds will help to increase surface temperatures and reduce relative humidity values in areas where dry fuels exist, heightening the risk of extreme fire behavior. COZ203-207-290-222100- /O.UPG.KGJT.FW.A.0004.170423T1900Z-170424T0200Z/ /O.NEW.KGJT.FW.W.0005.170423T1900Z-170424T0200Z/ Lower Colorado River-Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area- 238 AM MDT Sat Apr 22 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR The Lower Colorado River, Southwest Colorado and Paradox Valley areas. FIRE WEATHER ZONES 203, 207 AND 290... The National Weather Service in Grand Junction has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM to 8 PM MDT Sunday. * AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower Colorado River, Fire Weather Zone 207 Southwest Colorado Lower Forecast Area and Fire Weather Zone 290 Paradox Valley Forecast Area. * WINDS...Southwest 10 to 20 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Critical fire weather conditions may develop Sunday afternoon and evening. Low relative humidity and strong winds combined with dry fuels could cause existing or new fires to be difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit... http://weather.gov/gjt
5 follow-up statements
735 WWUS85 KGJT 221936 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 136 PM MDT Sat Apr 22 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 203, 207 AND 290... .Southwesterly winds will increase on Sunday ahead of an approaching storm system. These gusty southwesterly winds will help to increase surface temperatures and reduce relative humidity values in areas where dry fuels exist, heightening the risk of extreme fire behavior. COZ203-207-290-231100- /O.CON.KGJT.FW.W.0005.170423T1900Z-170424T0200Z/ Lower Colorado River-Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area- 136 PM MDT Sat Apr 22 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM MDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 203, 207 AND 290... * AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower Colorado River, Fire Weather Zone 207 Southwest Colorado Lower Forecast Area and Fire Weather Zone 290 Paradox Valley Forecast Area. * WINDS...Southwest 10 to 20 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Critical fire weather conditions may develop Sunday afternoon and evening. Low relative humidity and strong winds combined with dry fuels could cause existing or new fires to be difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit... http://weather.gov/gjt
110 WWUS85 KGJT 230904 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 304 AM MDT Sun Apr 23 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM MDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR The Lower Colorado River, Southwest Colorado and Paradox Valley areas. FIRE WEATHER ZONES 203, 207 AND 290... .Southwesterly winds will increase today ahead of an approaching storm system. These gusty southwesterly winds will help to increase surface temperatures and reduce relative humidity values in areas where dry fuels exist, heightening the risk of extreme fire behavior. COZ203-207-290-231715- /O.CON.KGJT.FW.W.0005.170423T1900Z-170424T0200Z/ Lower Colorado River-Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area- 304 AM MDT Sun Apr 23 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 203, 207 AND 290... * AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower Colorado River, Fire Weather Zone 207 Southwest Colorado Lower Forecast Area and Fire Weather Zone 290 Paradox Valley Forecast Area. * WINDS...Southwest 10 to 20 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Critical fire weather conditions may develop Sunday afternoon and evening. Low relative humidity and strong winds combined with dry fuels could cause existing or new fires to be difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit... http://weather.gov/gjt
134 WWUS85 KGJT 231403 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 803 AM MDT Sun Apr 23 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR The Lower Colorado River, Southwest Colorado, Paradox Valley and North Fork areas. COLORADO FIRE WEATHER ZONES 203, 207, 290 and 292... .Southwesterly winds will increase today ahead of an approaching storm system. These gusty southwesterly winds will help to increase surface temperatures and reduce relative humidity values in areas where dry fuels exist, heightening the risk of extreme fire behavior. COZ292-232300- /O.EXA.KGJT.FW.W.0005.170423T1900Z-170424T0200Z/ North Fork Forecast Area- 803 AM MDT Sun Apr 23 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 292... The National Weather Service in Grand Junction has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 1 PM this afternoon to 8 PM MDT this evening. * AFFECTED AREA...In Colorado, Fire Weather Zone 292 North Fork Forecast Area. * WINDS...Southwest 10 to 20 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Critical fire weather conditions will develop this afternoon and evening. Existing or new fires will be difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ203-207-290-232300- /O.CON.KGJT.FW.W.0005.170423T1900Z-170424T0200Z/ Lower Colorado River-Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area- 803 AM MDT Sun Apr 23 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 203, 207 AND 290... * AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower Colorado River, Fire Weather Zone 207 Southwest Colorado Lower Forecast Area and Fire Weather Zone 290 Paradox Valley Forecast Area. * WINDS...Southwest 10 to 20 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Critical fire weather conditions will develop this afternoon and evening. Existing or new fires will be difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit... http://weather.gov/gjt
105 WWUS85 KGJT 232149 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 349 PM MDT Sun Apr 23 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR The Lower Colorado River, Southwest Colorado, Paradox Valley and North Fork areas. COLORADO FIRE WEATHER ZONES 203, 207, 290 and 292... .Southwesterly winds will increase this afternoon ahead of an approaching storm system. These gusty southwesterly winds will help to increase surface temperatures and reduce relative humidity values in areas where dry fuels exist, heightening the risk of extreme fire behavior. COZ203-207-290-292-240200- /O.CON.KGJT.FW.W.0005.000000T0000Z-170424T0200Z/ Lower Colorado River-Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area-North Fork Forecast Area- 349 PM MDT Sun Apr 23 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 292... * AFFECTED AREA...In Colorado, Fire Weather Zone 203 Lower Colorado River, Fire Weather Zone 207 Southwest Colorado Lower Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast Area and Fire Weather Zone 292 North Fork Forecast Area. * WINDS...Southwest 10 to 20 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...10 to 15 percent. * IMPACTS...Critical fire weather conditions will develop this afternoon and evening. Existing or new fires will be difficult to control. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from the National Weather Service visit... http://weather.gov/gjt
503 WWUS85 KGJT 240151 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service GRAND JUNCTION CO 751 PM MDT Sun Apr 23 2017 COZ203-207-290-292-240300- /O.EXP.KGJT.FW.W.0005.000000T0000Z-170424T0200Z/ Lower Colorado River-Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area-North Fork Forecast Area- 751 PM MDT Sun Apr 23 2017 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 292... Winds have decreased and the humidity is rising above red flag criteria thus the Red Flag Warning will be allowed to expire as scheduled. $$ For more information from the National Weather Service visit... http://weather.gov/gjt
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Apr 21, 11:11 PM MDT, 3 hours 27 minutes earlier.
Area forecast discussion, Apr 21, 11:11 PM MDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1111 PM MDT Fri Apr 21 2017
.SHORT TERM...(Tonight through Saturday night)
Issued at 515 pm MDT Fri Apr 21 2017
A a ridge building over the Great Basin tonight, cool air will
continue filtering into western CO and eastern UT. The storm that
affected the area yesterday and last night is now affecting
predominantly eastern CO, but scattered snow showers over the
higher mountains of the Continental Divide will continue until
early Saturday morning. These should have only brief impacts on
traveling and mostly due to locally decreased visibility in snow
showers over the highest passes.
Cool dry northwesterly flow will persist over the forecast area
on Saturday night as a ridge of high pressure slides east over
the intermountain west. As the ridge builds over the CWA a brief
warming trend will develop.
.LONG TERM...(Sunday through Friday)
Issued at 515 PM MDT Fri Apr 21 2017
High pressure and warm air aloft moves back into the region on
Sunday along with strong southwesterly winds. These winds, warm
temperatures and low relative humidity values will create some fire
weather concerns. See more below in the fire weather section for
more details. The next weather maker will move in on Monday from the
west - initially not very organized, but by Wednesday a slug of
moisture targets the region with a slightly better organized weather
system. Still some model divergence on the solution for next
Wednesday, but this does appear to be the wettest day of the week
with the most widespread rain, thunderstorm and snow coverage. Snow
level looks to remain fairly high Monday through Wednesday, but in
the overnight hours snow accumulations will be possible over the
high passes and even down to 8000/8500 ft though it is far out to be
very confident on snow levels. With the spring sunshine in our favor
any snow that falls will not stick around for long. Below normal
temperatures are expected for the later half of next week behind
these weather systems.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1101 PM MDT Fri Apr 21 2017
VFR conditions will prevail at all TAF sites for the next 24
hours. Mountains will be locally obscured by isolated showers
through about 12z
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Sunday afternoon through Sunday evening
for COZ203-207-290.
UT...None.
&&
SHORT TERM...CJC
LONG TERM....JAM
AVIATION...CCHazardous weather outlook, Apr 21, 10:24 AM MDT, 16 hours 14 minutes before
Hazardous Weather Outlook National Weather Service GRAND JUNCTION CO 1024 AM MDT Fri Apr 21 2017 COZ001>014-017>023-UTZ022>025-027>029-221630- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 1024 AM MDT Fri Apr 21 2017 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Snow showers will continue over the high country with light accumulations mainly limited to the vegetation as intermittent sunshine will be able to melt roadways. Isolated to scattered rain and graupel showers will be seen at the lower elevations of northwest Colorado through the afternoon. An isolated thunderstorm will also be possible this afternoon. Clearing and cool conditions expected tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday After a mostly quiet and warmer weekend, an unsettled and cooler pattern looks to take shape by the middle of next week with increasing chances of precipitation. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Colorado, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.